Taiwanese Journal of Mathematics


Lin Wang

Full-text: Open access


In this paper, we study periodic oscillation of seasonally forced epidemiological models with impulse vaccination where periodicity occurs in contact rate. Using the famous Mawhin's coincidence degree method, we get the existence of positive periodic solutions of seasonally forced SIR models with impulse vaccination at fixed time. Some numerical simulations are presented to illustrate the effectiveness of such pulse vaccination strategy.

Article information

Taiwanese J. Math., Volume 19, Number 6 (2015), 1713-1729.

First available in Project Euclid: 4 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34K13: Periodic solutions 34A37: Differential equations with impulses 37N25: Dynamical systems in biology [See mainly 92-XX, but also 91-XX] 92D30: Epidemiology

periodic solution SIR model coincidence degree periodic contact rate pulse vaccination


Wang, Lin. EXISTENCE OF PERIODIC SOLUTIONS OF SEASONALLY FORCED SIR MODELS WITH IMPULSE VACCINATION. Taiwanese J. Math. 19 (2015), no. 6, 1713--1729. doi:10.11650/tjm.19.2015.5356. https://projecteuclid.org/euclid.twjm/1499133735

Export citation


  • Z. Agur, L. Cojocaru, G. Mazor, R. Anderson and Y. Danon, Pulse mass measles vaccination across age cohorts, Proc. Natl. Acad. Sci. 90 (1997), no. 24, 11698–11702.
  • S. Altizer, A. Dobson, P. Hosseini, P. Hudson, M. Pascual and P. Rohani, Seasonality and the dynamics of infectious diseases, Ecol. Lett. 9 (2006), no. 4, 467–484.
  • Z. G. Bai and Y. C. Zhou, Existence of two periodic solutions for a non-autonomous SIR epidemic model, Appl. Math. Model. 35 (2011), no. 1, 382–391.
  • Z. G. Bai, Y. C. Zhou and T. L. Zhang, Existence of multiple periodic solutions for an SIR model with seasonality, Nonlinear Anal. 74 (2011), no. 11, 3548–3555.
  • D. D. Baĭnov, S. G. Hristova, S. C. Hu and V. Lakshmikantham, Periodic boundary value problems for systems of first order impulsive differential equations, Differential Integral Equations 2 (1989), 37–43.
  • A. d'Onofrio, Stability properties of pulse vaccination strategy in SEIR epidemic model, Math. Biosci. 179 (2002), no. 1, 57–72.
  • Y. J. Dong and E. X. Zhou, An application of coincidence degree continuation theorem in existence of solutions of impulsive differential equations, J. Math. Anal. Appl. 197 (1996), no. 3, 875–889.
  • D. J. D. Earn, P. Rohani, B. M. Bolker and B. T. Grenfell, A Simple Model for Complex Dynamical Transitions in Epidemics, Science 287 (2000), no. 5453, 667–670.
  • R. E. Gaines and J. L. Mawhin, Coincidence Degree, and Nonlinear Differential Equations, (Lecture Notes in Mathematics, Vol. 568), Springer-Verlag, Berlin-New York, 1977.
  • N. C. Grassly and C. Fraser, Seasonal infectious disease epidemiology, Proc. R. Soc. B. 273 (2006), no. 1600, 2541–2550.
  • Z. Grossman, I. Gumowski and K. Dietz, The incidence of infectious diseases under the influence of seasonal fluctuations analytical approach, in: Nonlinear systems and applications, Academic Press, New York, 1977, 525–546.
  • H. W. Hethcote and S. A. Levin, Periodicity in epidemiological models, in: Applied mathematical ecology, Trieste, 1986, 193–211.
  • S. G. Hristova and D. D. Baĭnov, Existence of periodic solutions of nonlinear systems of differential equations with impulse effect, J. Math. Anal. Appl. 125 (1987), no. 1, 192–202.
  • S. C. Hu and V. Lakshmikantham, Periodic boundary value problems for second order impulsive differential systems, Nonlinear Anal. 13 (1989), no. 1, 75–85.
  • J. Hui and L. S. Chen, Impulsive vaccination of SIR epidemic models with nonlinear incidence rates, Discrete Contin. Dyn. Syst. Ser. B 4 (2004), no. 3, 595–605.
  • L. Jódar, R. J. Villanueva and A. Arenas, Modeling the spread of seasonal epidemiological diseases: theory and applications, Math. Comput. Modelling 48 (2008), no. 3-4, 548–557.
  • G. Katriel, Existence of periodic solutions for the periodically forced SIR model, Nel\tiny $\bar{l}$n\tiny $\bar{l}$\tiny $\breve{l}$n\tiny $\bar{l}$ Koliv. 16 (2013), 359–366.
  • M. J. Keeling and P. Rohani, Modeling Infectious Diseases in Humans and Animals, Princeton University Press, Princeton, 2007.
  • M. Khasin, M. I. Dykman and B. Meerson, Speeding up disease extinction with a limited amount of vaccine, Phys. Rev. E 81 (2010), no. 5, 11 pp.
  • Y. Li, F. Z. Cong and Z. H. Lin, Boundary value problems for impulsive differential equations, Nonlinear Anal. 29 (1997), 1253–1264.
  • Y. F. Li and J. A. Cui, The effect of constant and pulse vaccination on SIS epidemic models incorporating media coverage, Commun. Nonlinear Sci. Numer. Simul. 14 (2009), no. 5, 2353–2365.
  • Z. J. Liu, Dynamics of positive solutions to SIR and SEIR epidemic models with saturated incidence rates, Nonlinear Anal. Real World Appl. 14 (2013), no. 3, 1286–1299.
  • Y. J. Lou and X. Q. Zhao, Threshold dynamics in a time-delayed periodic SIS epidemic model, Discrete Contin. Dyn. Syst. Ser. B 12 (2009), no. 1, 169–186.
  • ––––, A climate-based malaria transmission model with structured vector population, SIAM J. Appl. Math. 70 (2010), no. 6, 2023–2044.
  • J. L. Ma and Z. E. Ma, Epidemic threshold conditions for seasonally forced SEIR models, Math. Biosci. Eng. 3 (2006), no. 1, 161–172.
  • D. J. Nokes and J. Swinton, The control of childhood viral infections by pulse vaccination, Math Med. Biol. 12 (1995), no. 1, 29–53.
  • R. Q. Shi, X. W. Jiang and L. S. Chen, The effect of impulsive vaccination on an SIR epidemic model, Appl. Math. Comput. 212 (2009), no. 2, 305–311.
  • L. Stone, B. Shulgin and Z. Agur, Theoretical examination of the pulse vaccination policy in the SIR epidemic model, Math. Comput. Modelling 31 (2000), no. 4-5, 207–215.
  • Y. C. Zhou and H. W. Liu, Stability of periodic solutions for an SIS model with pulse vaccination, Math. Comput. Modelling 38 (2003), no. 3-4, 299–308.